Paracetamol (acetaminophen)… show me a household that doesn’t have it somewhere in a medicine cupboard and I’ll eat my hat. It is the most common drug ingredient and is found in more than 600 different over-the-counter and prescription medicines, including generic and store brand pain relievers, fever reducers, and sleep aids as well as cough, cold, and allergy medicines.
So, you’d think that when a drug ingredient is so widely used and it is discovered that it has a hideous and devastating side effect, that medical authorities would do everything in their power to warn the public.
Don’t hold your breath
At the end of November the American Food and Drug Administration (FDA) issued a “guidance for industry,” about what it calls a “rare but serious skin reaction” that can occur when someone takes paracetamol.
It can happen the very first time you take the drug or suddenly even if you’ve taken paracetamol (or a drug containing it) many times before.
The “skin reaction” is called several names.
First there’s “acute generalized exanthematous pustulosis.” That looks like a form of psoriasis, with a pus-filled red rash that can appear on the upper part of your body and even on your face.
Then there’s Stevens-Johnson Syndrome (or SJS).
SJS is a devastating condition that usually begins with flu-like symptoms, followed by a painful purplish rash that can spread to your eyes and ears. After that come the blisters and actual detachment of the upper layer of the skin!
SJS is like a burn from the inside out, which is why people who suffer with it are often treated in hospital burn units.
Finally, there’s “toxic epidermal necrolysis,” or TENs.
When those SJS skin lesions cover over 30 per cent of your body it’s called TENs. It can cause extensive peeling of the skin that’s so bad that some people do not survive.
As I mentioned, the FDA finally got around to asking drug makers to warn patients about these potential “reactions” by putting a notice on products that contain paracetamol.
And here’s how those horrific, gruesome conditions got packed into three bullet points:
- Skin reddening
Give me a break! That could be describing a mild case of sunburn or some hand blisters from raking leaves in the garden. Not the detachment of your top layer of skin!
I guess a real warning would have interfered too much with paracetamol sales.
But the icing on the cake is that drug makers don’t even have to add that weak-kneed, watered-down “warning” to over-the-counter drugs if they don’t want to.
When the FDA first told us about these severe reactions to paracetamol last year, it said it wasn’t trying to “worry us” but just wanted us to be aware of these symptoms so we can “react quickly” to these “potentially fatal” side effects.
But when you’re talking about paracetamol, it looks like the best way to “react” is to never take a drug containing it in the first place.
Did you find this information useful?
Then why not get more expert health recommendations just like this delivered direct to your inbox?
"It is truly refreshing to read a newsletter on the topic of alternative medicine which is scientifically based and reviewed by professionals..." - Robert SinottWe respect your privacy and will never share your details with anyone else.
Disclaimer: Bear in mind the material contained in this article is provided for information purposes only. We are not addressing anyone’s personal situation. Please consult with your own physician before acting on any recommendations contained herein.
“Recommended warning for over-the-counter acetaminophen-containing drug products and labelling statements regarding serious skin reactions” FDA, November, 2014, fda.gov